Papers

Drug points: Acute hemiparesis associated with ciprofloxacin

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6966.1411b (Published 26 November 1994) Cite this as: BMJ 1994;309:1411
  1. A Rosolen,
  2. P Drigo,
  3. L Zanesco
  1. (Department of Paediatrics, University of Padua, 35128 Padua, Italy).

    Oral ciprofloxacin is used in various clinical conditions for its wide range of activity and lack of cross resistance with other nonquinolonic antibiotics. Despite its overall safety,1 2 adverse effects such as seizures3 and psychoses4 have been described when ciprofloxacin was given alone or with co-trimoxazole and theophylline.5 We report an episode of hemiparesis associated with a migrating involvement of cranial nerves that was probably due to ciprofloxacin in a patient with leukaemia.

    A 15 year old girl receiving treatment for standard risk acute lymphoblastic leukaemia that had not affected the central nervous system was admitted with a headache and low fever a week after discontinuing a four day course of low dose intravenous cytarabine (75 mg/m2) and three days after a course of oral mercaptopurine (60 mg/m2). Physical examination showed nothing abnormal, apart from some tenderness over the left cheek and the left maxillary sinus. Erythrocyte sedimentation rate was 70 mm in the first hour. We then started treatment with ciprofloxacin 250 mg twice a day. Two days later, a few hours after the fourth dose of ciprofloxacin, she developed an acute left hemiparesis that affected homolateral facial muscles and was associated with partial loss of taste, dysarthria, and dysphonia. The Babinski sign was bilaterally positive.

    The patient underwent an intense work up in order to clarify her clinical condition and consequently failed to take two doses of ciprofloxacin during the next 24 hours. On the same day all neurological abnormalities gradually diminished, and after a few hours she performed all neurological tests almost normally. The following evening, roughly one hour after restarting ciprofloxacin, she had a new episode of left hemiparesis, dysphagia, dysarthria, right facial paraesthesia, and deficit of the left 12th cranial nerve and of the 10th cranial nerve bilaterally. Reflexes were normal. Computed tomography of the brain and evoked potentials (visual and auditory) did not show any abnormality, and a lumbar puncture ruled out the possibility that her leukaemia had affected the central nervous system. Since the patient was in continuous complete remission and since ciprofloxacin was the only drug being given when the symptoms arose, treatment was discontinued and complete clinical normalisation was observed within the next 24 hours.

    The relation between symptoms and ciprofloxacin administration strongly suggests that ciprofloxacin was the cause. The rapid onset and the migrating pattern of the neurological abnormalities could imply a vascular mechanism affecting the brain stem. The fact that ciprofloxacin may cause such severe symptoms should be kept in mind in the differential diagnosis of disease in any patient who is prone to accidents that affect the central nervous system.

    References

    View Abstract